Can anyone tell me if TED can return after Two years please.

I have been on 20 carbimozole and 50 thyroxine for the last three years after

My TED was successfully treated two years ago by IV steroids .

I have been very well and not had any symptoms of my graves in the 2 years but a month ago I started to feel awful, exhausted and suffered from insomnia. I went to have a blood test and found I was now slightly under active so my GP put my thyroxine up to 75mg, after two weeks my left eye has started to hurt again although I feel very well again and sleep well and am back to being my old self. Any suggestions please.

6 Replies

oldestnewest
  • I had TED as a teenager, and recently it has started to rear its ugly head again. I am 68 and had a TT at the age of 36.I'm glad to say it is only mild and has already started to become inactive, but I am now under a TED specialist.

    TED is caused by the same antibodies as the Graves' overactive thyroid, but it does not necessarily follow the same course as the Graves', because it is a different aspect of the autoimmune disease. Do you have eye drops? Also, do you smoke? Unfortunately TED is more likely if you do. I have never smoked, but as a teenager, both my parents did. Why it's come back now, I don't know. It just goes to show that all rules have exceptions!

    You ought to be referred to a TED specialist - if your GP won't refer you, then go for an eye test and tell them - they should do it for you, and it should have priority. That what happened to me. My GP would happily give me eye drops but was not prepared to refer me - purely by coincidence I had a routine eye test and the optician was very good - I got an appointment in less than a fortnight, and I have had antibody tests, eye drops, and am being followed up in three months.

    Do be insistent on the referral if you are not already being seen by a specialist.

    Marie XX

  • Yes it can reappear at anytime, it's caused by a flare up of the Graves antibodies.

  • Hi Marram

    Thanks for the quick reply. Yes I am under a TED specialist and am due soon for an appointment so should know pretty soon. I was just wondering if it could have been caused my my recent upped dose of thyroxine, although I must be honest my eyes have been watering a lot more since the cold weather and I've had a few headaches which I put down to the insomnia so it's possible my eyes have been getting worse and I just haven't took any notice. I don't smoke and my GP has been very good I have endless supply of eye drops. I think I will call her tomorrow so she can hurry up the appointment with the TED specialist. Very disappointed as I thought I was managing very well.

  • We are both proof that you can have TED even if you don't smoke, it's not fair, is it! I'm glad that you have good care, it is vital with TED. hope you start to improve soon

    Marie XX

  • Functional Medicine has its own perspective of autoimmunity. This short video in a series mentions Graves.

  • Yes, agree with both! While it's supposed to "burn out" after 2 yrs, it can come back (or just not go) for some people and I've lost count of the times I've been asked, "so you smoke?". No, I don't. I never have, but interestingly being near cigarette smoke has always made me ill. The other thing that will almost always give me a flare of eye disease is family stress, so I avoid both like the plague! Get your vitamin D levels checked.

You may also like...